Document Open Access Logo

Geodesic Obstacle Representation of Graphs

Authors Prosenjit Bose, Paz Carmi, Vida Dujmovic, Saeed Mehrabi, Fabrizio Montecchiani, Pat Morin, Luis Fernando Schultz Xavier da Silveira



PDF
Thumbnail PDF

File

LIPIcs.ICALP.2018.23.pdf
  • Filesize: 0.51 MB
  • 13 pages

Document Identifiers

Author Details

Prosenjit Bose
  • School of Computer Science, Carleton University, Ottawa, Canada.
Paz Carmi
  • Department of Computer Science, Ben-Gurion University of the Negev, Beer-Sheva, Israel.
Vida Dujmovic
  • School of Computer Science and Electrical Engineering, University of Ottawa, Ottawa, Canada.
Saeed Mehrabi
  • School of Computer Science, Carleton University, Ottawa, Canada.
Fabrizio Montecchiani
  • Department of Engineering, University of Perugia, Perugia, Italy.
Pat Morin
  • School of Computer Science, Carleton University, Ottawa, Canada.
Luis Fernando Schultz Xavier da Silveira
  • School of Computer Science and Electrical Engineering, University of Ottawa, Ottawa, Canada.

Cite AsGet BibTex

Prosenjit Bose, Paz Carmi, Vida Dujmovic, Saeed Mehrabi, Fabrizio Montecchiani, Pat Morin, and Luis Fernando Schultz Xavier da Silveira. Geodesic Obstacle Representation of Graphs. In 45th International Colloquium on Automata, Languages, and Programming (ICALP 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 107, pp. 23:1-23:13, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2018)
https://doi.org/10.4230/LIPIcs.ICALP.2018.23

Abstract

An obstacle representation of a graph is a mapping of the vertices onto points in the plane and a set of connected regions of the plane (called obstacles) such that the straight-line segment connecting the points corresponding to two vertices does not intersect any obstacles if and only if the vertices are adjacent in the graph. The obstacle representation and its plane variant (in which the resulting representation is a plane straight-line embedding of the graph) have been extensively studied with the main objective of minimizing the number of obstacles. Recently, Biedl and Mehrabi [Therese C. Biedl and Saeed Mehrabi, 2017] studied non-blocking grid obstacle representations of graphs in which the vertices of the graph are mapped onto points in the plane while the straight-line segments representing the adjacency between the vertices is replaced by the L_1 (Manhattan) shortest paths in the plane that avoid obstacles. In this paper, we introduce the notion of geodesic obstacle representations of graphs with the main goal of providing a generalized model, which comes naturally when viewing line segments as shortest paths in the Euclidean plane. To this end, we extend the definition of obstacle representation by allowing some obstacles-avoiding shortest path between the corresponding points in the underlying metric space whenever the vertices are adjacent in the graph. We consider both general and plane variants of geodesic obstacle representations (in a similar sense to obstacle representations) under any polyhedral distance function in R^d as well as shortest path distances in graphs. Our results generalize and unify the notions of obstacle representations, plane obstacle representations and grid obstacle representations, leading to a number of questions on such representations.

Subject Classification

ACM Subject Classification
  • Theory of computation → Algorithm design techniques
  • Theory of computation → Computational geometry
Keywords
  • Obstacle representation
  • Grid obstacle representation
  • Geodesic obstacle representation

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Noga Alon, Michael Krivelevich, and Benny Sudakov. Turán numbers of bipartite graphs and related Ramsey-type questions. Combinatorics, Probability & Computing, 12(5-6):477-494, 2003. Google Scholar
  2. Hannah Alpert, Christina Koch, and Joshua D. Laison. Obstacle numbers of graphs. Discrete & Computational Geometry, 44(1):223-244, 2010. Google Scholar
  3. Martin Balko, Josef Cibulka, and Pavel Valtr. Drawing graphs using a small number of obstacles. Discrete & Computational Geometry, 59(1):143-164, 2018. Google Scholar
  4. Leah Wrenn Berman, Glenn G. Chappell, Jill R. Faudree, John Gimbel, Chris Hartman, and Gordon I. Williams. Graphs with obstacle number greater than one. J. Graph Algorithms Appl., 21(6):1107-1119, 2017. Google Scholar
  5. Therese C. Biedl and Saeed Mehrabi. Grid-obstacle representations with connections to staircase guarding. In proceedings of the 25th International Symposium on Graph Drawing and Network Visualization (GD 2017), Boston, MA, USA, 2017. Google Scholar
  6. Arijit Bishnu, Arijit Ghosh, Rogers Mathew, Gopinath Mishra, and Subhabrata Paul. Grid obstacle representations of graphs, 2017. arXiv version available at: arxiv.org/abs/1708.01765. Google Scholar
  7. Prosenjit Bose, Paz Carmi, Vida Dujmovic, Saeed Mehrabi, Fabrizio Montecchiani, Pat Morin, and Luís Fernando Schultz Xavier da Silveira. Geodesic obstacle representation of graphs. CoRR, abs/1803.03705, 2018. Google Scholar
  8. Vida Dujmovic and Pat Morin. On obstacle numbers. Electr. J. Comb., 22(3):P3.1, 2015. Google Scholar
  9. Vida Dujmovic and David R. Wood. Graph treewidth and geometric thickness parameters. Discrete & Computational Geometry, 37(4):641-670, 2007. Google Scholar
  10. Paul Erdős and Alfred Renyi. On random graphs. Publicationes Mathematicae, 6:290-297, 1959. Google Scholar
  11. John Gimbel, Patrice Ossona de Mendez, and Pavel Valtr. Obstacle numbers of planar graphs. In 25th International Symposium Graph Drawing and Network Visualization (GD 2017), Boston, MA, USA, pages 67-80, 2017. Google Scholar
  12. Matthew P. Johnson and Deniz Sariöz. Representing a planar straight-line graph using few obstacles. In proceedings of the 26th Canadian Conference on Computational Geometry, (CCCG 2014), Halifax, NS, Canada, 2014. Google Scholar
  13. Goos Kant. Drawing planar graphs using the canonical ordering. Algorithmica, 16(1):4-32, 1996. Google Scholar
  14. Padmini Mukkamala, János Pach, and Dömötör Pálvölgyi. Lower bounds on the obstacle number of graphs. Electr. J. Comb., 19(2):P32, 2012. Google Scholar
  15. János Pach. Graphs with no grid obstacle representation. Geombinatorics, 26(2):80-83, 2016. Google Scholar
  16. János Pach and Deniz Sariöz. On the structure of graphs with low obstacle number. Graphs and Combinatorics, 27(3):465-473, 2011. Google Scholar
  17. Pavel Valtr. Graph drawings with no k pairwise crossing edges. In 5th International Symposium on Graph Drawing (GD 1997), Rome, Italy, pages 205-218, 1997. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail